MAUDE Adverse Event Report: NUVASIVE, INC. NUVASIVE RELINE SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

NUVASIVE, INC. NUVASIVE RELINE SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 13016540
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Bone Fracture(s) (1870); Spinal Column Injury (2081); Injury (2348)
Date of Event 09/05/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
No product has been returned for evaluation.Radiographs were provided but do not confirm the alleged event of s1 level fracture.It is unknown if patient complied with post-operative restrictions.Patients bone quality was not provided.Labeling review: ".Contraindications include but are not limited to: 1.Infection, local to the operative site.2.Signs of local inflammation.3.Patients with known sensitivity to the materials implanted.4.Patients who are unwilling to restrict activities or follow medical advice.5.Patients with inadequate bone stock or quality." ".Preoperative instructions to the patient are essential.The patient should be made aware of the limitations of the implant and potential risks of the surgery.The patient should be instructed to limit postoperative activity, as this will reduce the risk of bent, broken or loose implant components.The patient must be made aware that implant components may bend, break or loosen even though restrictions in activity are followed." ".Potential risks identified with the use of this system, which may require additional surgery, include: · bending, fracture or loosening of implant component(s) · loss of fixation · nonunion or delayed union · fracture of the vertebra" ".Loads on the device produced by load bearing and by the patient's activity level will dictate the longevity of the implant." ".Preoperative instructions to the patient are essential.The patient should be made aware of the limitations of the implant and potential risks of the surgery.The patient should be instructed to limit post-operative activity, as this will reduce the risk of bent, broken or loose implant components." ".1.If iliac screw fixation is desired, expose the posterior superior iliac spine and decorticate the entry point using a burr or rongeur.2.Use the iliac gearshift probe to create a pilot hole, aiming for the thick bone just above the greater sciatic notch (fig.10).Inspect the pilot hole for cortical wall violations using the dual-ended ball tip pedicle probe.3.Tap the pilot hole using the markings on the shaft and fluoroscopy to monitor depth.Re-inspect the pilot hole for perforations.4.With the ilium prepared, select the preferred type of iliac screw in the appropriate size.· if using an open tulip iliac screw, use the standard polyaxial screwdriver.· if using a closed iliac screw, use the closed iliac screwdriver.5.Insert the iliac screw into the pilot hole and advance until the desired depth is reached.If screw adjustment" ".Attach the torque t-handle to the final lock screw driver.Slide the counter-torque over the tulip until the instrument bottoms out.Insert the final lock screw driver through the counter-torque and seat securely into the lock screw.Turn the torque t-handle clockwise until the breakaway torque is reached (fig.32).Repeat on each screw." device was discarded.
 
Event or Problem Description
On (b)(6) 2017 a patient underwent an extreme lateral interbody fusion procedure at l2-l4 levels as well as a transforaminal lumbar interbody fusion procedure at l4-s1 with posterior fixation from l2-s1 levels.A follow up radiograph showed a vertebral fracture at the s1 level.On (b)(6) 2017 a revision procedure took place removing the s1 screw and extended the posterior fixation to s2 level with no reported issues.No product malfunction alleged.

Brand Name
NUVASIVE RELINE SYSTEM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
NUVASIVE, INC.
7475 lusk blvd
san diego CA 92121
MDR Report Key7164032
Report Number2031966-2017-00193
Device Sequence Number1863387
Product Code NKB
UDI-Device Identifier00887517537201
UDI-Public00887517537201
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K143684
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/04/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Model Number13016540
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/11/2017
Initial Report FDA Received Date01/04/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age73 YR